Alert archive / Arizona / Flash Flood Warnings in 2005
Flash Flood Warning 27, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 29, 2005, 1:53 PM MST for Pima County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2005, 1:53 PM MST (20:53 UTC)
- Expired
- Jul 29, 2005, 2:30 PM MST
- In force
- 37 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Pima County, AZ
The radar
The Tucson radar (KEMX), 40 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.9 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 265 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1904 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KTWC 292053 FFWTWC AZC019-292230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 153 PM MST FRI JUL 29 2005 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA THIS INCLUDES THE CITY OF TUCSON * UNTIL 330 PM MST * AT 150 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER EAST TUCSON...MOVING WEST AT 20 MPH. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF NORMALLY DRY WASHES AND ROADWAY DIPS...ESPECIALLY OVER EAST TUCSON. LAT...LON 3214 11069 3230 11071 3235 11113 3207 11108 $$ WEATHER.GOV/TUCSON
2 follow-up statements
000 WGUS75 KTWC 292126 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 223 PM MST FRI JUL 29 2005 AZC019-292230- PIMA AZ- 223 PM MST FRI JUL 29 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 330 PM MST FOR EAST CENTRAL PIMA COUNTY... AT 220 PM MST...TRAINED WEATHER SPOTTERS REPORTED BETWEEN 0.75 AND 1.00 INCH OF RAIN HAS FALLEN ACROSS THE CENTRAL AND EASTERN PORTIONS OF THE TUCSON METRO AREA DURING THE PAST 30 TO 45 MINUTES. RAPID RAINFALL RUNOFF WILL CONTINUE TO DRAIN INTO NORMALLY DRY WASHES AND ROADWAY DIPS...FILLING THEM WITH RUNNING WATER. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. STORMS WILL CONTINUE TO DEVELOP OVER TUCSON AND MOVE WEST AT 20 MPH. LAT...LON 3214 11069 3230 11071 3235 11113 3207 11108 $$ WEATHER.GOV/TUCSON
000 WGUS75 KTWC 292228 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 330 PM MST FRI JUL 29 2005 AZC019-292232- PIMA AZ- 330 PM MST FRI JUL 29 2005 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL PIMA COUNTY HAS EXPIRED... THE FLASH FLOOD WARNING FOR EAST CENTRAL PIMA COUNTY HAS BEEN ALLOWED TO EXPIRE. AT 330 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THREAT FOR SIGNIFICANT HEAVY RAINFALL HAD PASSED. THOUGH THE RAINFALL HAS ENDED...NORMALLY DRY WASHES AND STREAMS WILL CONTINUE TO FLOW. ALSO...ANY ADDITIONAL RAINFALL THIS EVENING MAY TRIGGER FLASH FLOODING WITH LITTLE OR NO ADVANCE WARNING. MOTORISTS ARE URGED TO USE CAUTION AND AVOID FLOOD PRONE AREAS. LAT...LON 3214 11069 3230 11071 3235 11113 3207 11108 $$ WEATHER.GOV/TUCSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 9:15 AM MST, 4 hours 38 minutes earlier.
Area forecast discussion, Jul 29, 9:15 AM MST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 915 AM MST FRI JUL 29 2005 .SYNOPSIS...HIGH PRESSURE ALOFT CENTERED OVER THE FOUR CORNERS WILL SHIFT EAST INTO NORTHEASTERN NEW MEXICO LATE TONIGHT AND EARLY SATURDAY. AS THE HIGH MOVES EAST...DEEPER MOISTURE WILL BEGIN TO MOVE BACK INTO THE REGION. MOST LOCATIONS CAN EXPECT ISOLATED TO SCATTERED SHOWER AND THUNDERSTORM ACTIVITY THROUGH THE MIDDLE OF NEXT WEEK. AFTER THAT...THE HIGH SHIFTS WESTWARD INTO THE FOUR CORNERS AREA...RESULTING IN AN UPSWING IN PRECIPITATION CHANCES STATEWIDE. && .DISCUSSION...THE LATEST IR SATELLITE IMAGERY SHOWS DEBRIS CLOUDS OVER THE FAR SOUTHEASTERN PORTION OF THE FORECAST AREA FROM A DECAYING COMPLEX IN NORTHERN SONORA LAST NIGHT. MAIN CLOUD SHIELD CURRENTLY RESIDING OVER COCHISE COUNTY...BUT STILL SOME MID/HIGH CLOUDS EXTENDING FURTHER NORTH/NORTHWEST. THE CLOUDS ARE ROUGHLY SOUTHEAST OF A LINE FROM NOGALES...TO TUCSON...TO SAFFORD. CURRENT KEMX RADAR LOOP INDICATING A FEW WEAK RETURNS JUST TO THE SOUTH OF THE INTERNATIONAL BORDER IN MEXICO...SOUTH OF DOUGLAS AND SIERRA VISTA. THIS AREA WAS MOVING NORTHWEST AROUND 10 MPH. DO NOT EXPECT MORE THAN A STRAY SHOWER OR SPRINKLE EARLY THIS MORNING RIGHT ALONG THE BORDER...AS THE CLOUDS AND PRECIPITATION SHOULD ERODE AS THE MORNING WEARS ON. OTHERWISE...DEWPOINTS HAVE RISEN 2 TO 5 DEGREES VERSUS 24 HOURS AGO ACROSS THE SOUTHEAST PORTION OF THE CWA IN RESPONSE TO THE COMPLEX IN SONORA LAST NIGHT. ACROSS THE WESTERN DESERTS...DEWPOINTS HAVE RISEN AT LEAST 10 DEGREES IN THE LAST 24 HOURS IN RESPONSE TO A STRONG SURGE UP THE GULF OF CALIFORNIA (WITH YUMAS DEWPOINT RISING A VERY IMPRESSIVE 18 DEGREES). THE 12Z RAOBS FROM KTUS AND KPSR BOTH SHOW AN INCREASE IN INSTABILITY FROM YESTERDAY. THE TUCSON SOUNDING MAY BE A LITTLE MISLEADING WITH THE DRY AIR AT THE MID LEVELS GIVEN INCREASING MOISTURE PUSHING EASTWARD FROM THE SURGE (AS VIEWED BY GOES PRECIPITABLE WATER IMAGERY) ACROSS THE WESTERN DESERTS. IN FACT...THE KPSR SOUNDING IS PROBABLY MORE REPRESENTATIVE OF WHAT WE WILL MODIFY INTO DURING THE DAY TODAY. GIVEN THE MORE MOIST AND UNSTABLE ATMOSPHERE IN PLACE...SEVERAL MOISTURE BOUNDARIES ACROSS SOUTHEAST ARIZONA MAY COME INTO PLAY TO HELP FOCUS THE CONVECTION TODAY. THE CURRENT ZONE FORECAST PACKAGE OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS FOR MUCH OF THE CWA LOOKS ON TRACK. SLIGHT CHANCE WORDING FOR THE WHITE MOUNTAINS/NORTHERN GREENLEE COUNTY ALSO GOOD GIVEN DRIER AIR IN PLACE THERE (PWS AROUND A HALF AN INCH). HOWEVER...WILL UPDATE ZONE PACKAGE FOR MORNING CLOUD COVER AND TO RAISE POPS INTO THE SCATTERED CATEGORY FOR COCHISE COUNTY. && .PREVIOUS DISCUSSION... 227 AM MST FRI JUL 29 2005 MODELS KEEP US IN A PATTERN WITH EAST TO SOUTHEAST FLOW THROUGH AROUND MID WEEK WITH ISOLATED TO SCATTERED POPS EACH DAY...WITH SLIGHT DAY TO DAY VARIATIONS. BY THAT TIME THE MODELS ARE INDICATING THAT AN INVERTED TROUGH WHICH WAS ASSOCIATED WITH AN OLD FRONTAL BOUNDARY ACROSS THE NORTHERN GULF OF MEXICO AND THE SOUTHERN STATES WILL DRIFT WESTWARD AS THE HIGH NEAR US ALSO MOVES WESTWARD WHICH SETS US UP FOR MORE OF A NE MEAN WIND FLOW. THIS PATTERN USUALLY RESULTS IN HIGHER POPS FOR MOST AREAS...AND THE GRIDS/ZONES REFLECT THIS INCREASE DURING THE LATTER PART OF NEXT WEEK. TEMPERATURES THIS AFTERNOON SHOULD BE NEAR OR AT THE CENTURY MARK FOR THE TUCSON METRO AREA. THEREAFTER TEMPERATURES WILL GENERALLY BE IN THE UPPER 90S FOR THE REMAINDER OF THE FORECAST PERIOD...WHICH IS NORMAL FOR THIS TIME OF YEAR. && .FIRE WEATHER...HIGH PRESSURE ALOFT OVER SOUTHERN COLORADO HAS BROUGHT SOME DRIER AIR INTO THE CWA...BUT IT IS RELEGATED TO MAINLY FIRE WEATHER ZONE 146...AND HENCE SHOULD ONLY AFFECT RH RECOVERIES THERE TONIGHT. MOISTURE FROM SOUTH OF THE BORDER WILL SPILL OVER COUNTERING THIS DRYING...AND THIS MOISTURE WILL REMAIN IN PLACE FOR THE REMAINDER OF THE FORECAST CYCLE. THAT SAID...ANY DRYING TREND WILL BE EXTREMELY SHORT LIVED. STANDARD MONSOONAL THUNDERSTORM ACTIVITY AND OVERNIGHT RECOVERIES ARE EXPECTED THROUGHOUT THE FORECAST PERIOD. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE MORNING/EARLY AFTERNOON AND CONTINUE ON AND OFF INTO THE EVENING HOURS ACROSS SOUTHEAST ARIZONA...INCLUDING ALL TAF FORECAST POINTS. CEILINGS MAY BRIEFLY LOWER TO 6K FT AGL AT KDUG AND KOLS... WITH CEILINGS AROUND 8K FT AGL AT KTUS. VISIBILITIES OF 3-5SM CAN BE EXPECTED WITH THE STRONGER STORMS DUE TO HEAVY RAIN. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC DISCUSSION...ZELL FIRE WEATHER/AVIATION...SMR WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 29, 11:05 AM MST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1105 AM MST FRI JUL 29 2005 AZZ019-029>035-301400- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY- TOHONO OODHAM NATION-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-COCHISE COUNTY- 1105 AM MST FRI JUL 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY SYNOPSIS...EXPECT THUNDERSTORMS TO DEVELOP ACROSS THE HIGHER TERRAIN TODAY...ESPECIALLY ALONG AN UPPER MOISTURE AND A SURFACE FRONTAL BOUNDARY SETUP ACROSS THE FAR SOUTHEAST CORNER OF THE STATE. THESE STORMS WILL THEN MOVE OFF THE MOUNTAINS AND INTO THE VALLEYS BY MID AFTERNOON. A FAST STORM MOTION...TO THE WEST AT 20 MPH...WILL REDUCE THE THREAT OF FLASH FLOODING. HOWEVER...THESE STORMS WILL HAVE THE CAPABILITY OF ORGANIZING INTO STRONGER SYSTEMS...THUS INCREASING THE RISK OF DAMAGING THUNDERSTORM OUTFLOWS. DISCUSSION...BOTH THE LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE CONTINUE TO MOISTEN UP THIS MORNING IN RESPONSE TO AN ONGOING GULF SURGE IN THE LOWER DESERTS. THE YUMA RADAR INDICATED 15 TO 25 KTS OF SOUTHERLY FLOW EXTENDING UP TO 4000 FEET...WITH SURFACE DEWPOINTS RESIDING IN THE MID TO UPPER 70. IN FACT...SURFACE DEWPOINTS ACROSS THE VALLEYS WERE GENERALLY IN THE LOWER 60S. THE MOISTURE HAS NOT PUSHED AS FAR NORTHEAST AS GRAHAM AND GREENLEE COUNTIES...WERE DEWPOINTS WERE STILL IN THE 50S. THE GOES-10 PRECIPITABLE WATER IMAGERY CONFIRMS THAT THIS SURGE HAS SPILLED MOISTURE INTO THE LOWER DESERTS...AND THE MOISTURE CONTINUES TO SPREAD EASTWARD ACROSS SOUTHEAST ARIZONA. ALTHOUGH THE MORNING TUCSON UPPER AIR SOUNDING INDICATED AN INCREASE IN LOWER LEVEL MOISTURE...IT REMAINED RATHER DRY IN THE MID LEVELS. THIS WAS BECAUSE THE MID LEVEL MOISTURE HAD NOT ARRIVED AT THE TIME OF THE SOUNDING...BUT SHOULD MODIFY TO SOMETHING SIMILAR TO THAT OF THE PHOENIX UPPER AIR SOUNDING BY MIDDAY. HOWEVER...THE SOUNDING DID CONFIRM A RATHER STRONG STEERING FLOW/SPEED SHEAR SETUP ACROSS THE REGION. THE STRONGER SHEER IS MORE CONDUCIVE FOR STORMS TO BETTER ORGANIZE THIS AFTERNOON AND THUS INCREASE THE RISK FOR DAMAGING THUNDERSTORM WINDS. IN ANY EVENT...STORMS THAT DEVELOP TODAY WILL MOVE TOWARDS THE WEST AT 20 MPH. THE STRONGER STORM MOTION WILL REDUCE THE POSSIBILITY FOR WIDESPREAD HEAVY RAINFALL...REDUCING THE THREAT FOR FLASH FLOODING. HOWEVER...THE MOIST LOW AND MID LEVELS WILL STILL ALLOW THE POSSIBILITY FOR LOCALIZED HEAVY DOWNPOURS TO OCCUR. A MOISTURE BOUNDARY ALOFT...MAINLY ALONG A LINE FROM SASABE TO FLORENCE THIS MORNING WILL CONTINUE TO SHIFT EAST TO A LINE FROM SIERRA VISTA TO SAFFORD BY LATE THIS AFTERNOON. IN ADDITION...A WEAK SURFACE FRONTAL BOUNDARY STILL RESIDES ACROSS THE FAR SOUTHEAST CORNER OF THE STATE. BOTH OF THESE BOUNDARIES WILL SERVE AS FOCUSING MECHANISMS FOR THUNDERSTORMS TODAY. THERE IS ALSO A GENERAL WEAKNESS ALOFT ACROSS SOUTHEAST ARIZONA TODAY AS A COL EXISTS BETWEEN TWO UPPER HIGH CENTERS JUST TO THE SOUTH OVER SONORA MEXICO. THIS WEAKNESS WILL AID THUNDERSTORM DEVELOPMENT TODAY. THEREFORE...EXPECT THUNDERSTORMS TO DEVELOP ACROSS THE HIGHER TERRAIN TODAY...ESPECIALLY ALONG THE UPPER MOISTURE AND SURFACE BOUNDARIES. THESE STORMS WILL THEN MOVE OFF THE MOUNTAINS AND INTO THE VALLEYS BY MID AFTERNOON. ALTHOUGH THE FAST STORM MOTION WILL REDUCE THE THREAT OF FLASH FLOODING...THE STORMS WILL HAVE THE CAPABILITY OF ORGANIZING INTO STRONGER SYSTEMS...THUS INCREASING THE RISK OF DAMAGING THUNDERSTORM OUTFLOWS. DRIER AIR WILL LIMIT THUNDERSTORM DEVELOPMENT ACROSS THE EAST CENTRAL MAINTAINS TODAY...ESPECIALLY ACROSS NORTHERN GRAHAM AND GREENLEE COUNTIES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HIGH PRESSURE ALOFT WILL ONCE AGAIN BECOME ESTABLISHED BACK OVER THE FOUR CORNERS REGION OVER IN THE WEEKEND AND EARLY NEXT WEEK FOR AN UPSWING IN THUNDERSTORM ACTIVITY. THIS WILL RESULT IN ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...WITH ISOLATED SEVERE AND LOCALIZED FLASH FLOODING ASSOCIATED WITH THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 1:39 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
Nearby
Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.